Volume 14 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Other MSP Publications

A classification of special 2–fold coverings

Anne Bauval, Daciberg L Gonçalves, Claude Hayat and Maria Hermínia de Paula Leite Mello

Geometry & Topology Monographs 14 (2008) 27–47

DOI: 10.2140/gtm.2008.14.27

arXiv: 0904.1194

Abstract

Starting with an SO(2)–principal fibration over a closed oriented surface Fg, g≥ 1, a 2–fold covering of the total space is said to be special when the monodromy sends the fiber SO(2)∼ S1 to the nontrivial element of Z2. Adapting D Johnson's method [Spin structures and quadratic forms on surfaces, J London Math Soc, 22 (1980) 365-373] we define an action of Sp(Z2,2g), the group of symplectic isomorphisms of (H1(Fg;Z2),.), on the set of special 2–fold coverings which has two orbits, one with 2g-1(2g+1) elements and one with 2g-1(2g-1) elements. These two orbits are obtained by considering Arf-invariants and some congruence of the derived matrices coming from Fox Calculus. Sp(Z2,2g) is described as the union of conjugacy classes of two subgroups, each of them fixing a special 2–fold covering. Generators of these two subgroups are made explicit.

Keywords

coverings, spin structures, quadratic forms, Fox calculus

Mathematical Subject Classification

Primary: 57R15

Secondary: 53C27

References
Publication

Received: 7 June 2006
Revised: 10 2007
Accepted: 16 January 2007
Published: 29 April 2008

Authors
Anne Bauval
Département de Mathématiques
Laboratoire Emile Picard, UMR 5580
Université Toulouse III
118 Route de Narbonne
31400 Toulouse
France
Daciberg L Gonçalves
Departamento de Matemática - IME-USP
Caixa Postal 66281
Agência Cidade de São Paulo
05311-970 - São Paulo - SP
Brasil
Claude Hayat
Département de Mathématiques
Laboratoire Emile Picard, UMR 5580,
Université Toulouse III
118 Route de Narbonne
31400 Toulouse
France
Maria Hermínia de Paula Leite Mello
Departamento de Análise Matemática
Universidade Estadual do Rio de Janeiro
Rio de Janeiro
Brasil